July 1966

Heidenhain Pouch Bleeding Due to Oral Salicylates

Author Affiliations

From the Division of Surgery, Marquette University School of Medicine, and the Allen Bradley Medical Science Laboratory, Milwaukee.

Arch Surg. 1966;93(1):171-174. doi:10.1001/archsurg.1966.01330010173021

THERE have been many clinical and experimental observations demonstrating a causal relationship between gastrointestinal bleeding and the ingestion of salicylate compounds.1-7 Many people investigating this problem have shown an erosive effect of acetylsalicylic acid on the gastric mucosa. Gastroscopic observations,5-7 autopsy studies,8,9 and surgical specimens3 have shown direct evidence of mucosal irritation after aspirin ingestion.

There has been much discussion regarding the ability of salicylates to cause gastrointestinal bleeding other than by direct mucosal irritation.10-14 Clark and Adams,15 while studying the effect of oral aspirin administration on gastric acid using ennervated Cope pouches,16 noted concomitant bleeding in the pouches. The bleeding, however, was not quantitated. Cope pouches (Fig 1) are constructed so that they do not provide for immediate egress of gastric juice. They, therefore, must be aspirated frequently to avoid distention and complications thereof.

It was our purpose in this study to

First Page Preview View Large
First page PDF preview
First page PDF preview